Aa
A
A
A
Close
Heart Rhythm Community
12.2k Members
Avatar universal

can a heart rate of 198 be sinus rhythm??

i'm worried about this problem that i have. i had a suspicious ekg and ended up having a echo done. the echo did show that i had slight left atrial enlargement and my left ventricular wall thickness was in the upper limits of normal and my EF was 48%. when i walk home,i become very out of breath and very dizzy and sweating also. i wear a garmin watch and recently when i got home,my heart rate was 198. it felt horrible,my whole chest was burning and i felt like i was gonna pass out.  can a rate that high be considered normal sinus tachycardia or was it something else?? i am young,just 24 and i am not too overweight..6'0 225. by the way..i was prescribed toprol but i can not take much of it because it bottoms out my b/p...it was 93/58 and 85/55 after taking 25 mg doses. can my left atrial enlargement be causing this fast rate?? my cardiologist is out for a while,so i am interesting in what you guys have to say about this?
3 Responses
1807132 tn?1318743597
I am not a cardiologist but I would be a little concerned with congestive heart failure with these results.  I am not totally sure but I would think your heart rate could get that high if your heart is under stress.  Mine can jump to the 160s doing simple things when I am having a lot of pvcs thus causing my heart confusion.  The best way to distinguish the type of rhythm it is would be if the rate starts and stops sudden then it is likely an svt of a structural nature if however, it ramps up and down with a change in activity level then it is more sinus related.  In any event I would definitely follow up with the cardiologist when he gets back.  Take care.
1423357 tn?1511085442
I have gotten my sinus rhythm heart rate to nearly 225bpm under extreme physcal output as measured on my Polar monitor.  I was able to sustain this for only about 30 seconds, and this was perhaps 15 years ago, when I was in my mid-40's.  During a stress test before my ablation last year for AVRT, I had gotten my sinus rate up to nearly 190 when my heart started to fire salvos of SVT which nearly blended into the sinus rhythm.  I didn't feel them, but my cardiologist could clearly see them on the monitor.  So yes, you can get sinus rates that high.  

Of course we're not MD's but merely speculating here.  I suspect that your overall heart condition is within normal parameters.  25mg of Metoprolol (Toprol) is a very small dose when you consider that dosages can run into the several hundred milligrams.  So apparently you are either predisposed to low BP, or the medication has a profound effect on your BP.  A couple of thoughts: Have you ever been tested for Neurally Mediated Hypotension?  Is it possible that you are exercise intolerant, and just plain old out of shape?  Could it be POTS? It would be interesting to measure your BP when your rate is high.  I hope I've given you some stuff to Google.  In the meantime, until you can see your cardiologist, be careful. Low BP and exercise don't mix well, and can even be dangerous!
1547376 tn?1294252582
Not sure if that would be NSR or not.  Whenever I go into a-fib I get rapid ventricular response and a rate of 160 +.  Have you been checked for a-fib?

An enlarged left atrium can be from a-fib as well.

Info on a-fib can be found here: http://www.stopafib.org/what.cfm

Good luck to you. Steve
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.